Tornadoes · United States · Texas · 2004

F0 tornado, Wharton, Texas, November 23, 2004

This F0 tornado ran 0.4 miles across Wharton County on November 23, 2004, touching down at 9:20 PM CST and reaching 35 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
November 23, 2004
Touchdown
9:20 PM CST (03:20 UTC)
Path length
0.4 miles (0.6 km)
Path width
35 yards (32 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Wharton County
Touchdown point
29.370, -96.170
Lift-off point
29.370, -96.170
Record number
707

What the Weather Service recorded

Four homes were damaged in the Spanish Camp area near the intersection of FM 1161 and FM 640.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

12 minutes of warning. NWS HGX issued a tornado warning for this county at 03:08 UTC, 12 minutes before the tornado touched down, in force until 04:00 UTC.

Issued (UTC)ExpiredProductOffice
03:02 UTC03:45 UTCSevere Thunderstorm WarningHGX
03:08 UTC04:00 UTCTornado WarningHGX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:14 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Nov 23, 7:25 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Nov 23, 7:25 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
725 PM CST TUE NOV 23 2004

.UPDATE...
THUNDERSTORM ACTIVITY FROM THIS AFTERNOON IS GRADUALLY DIMINISHING
ACROSS OUR NE ZONES. STORMS HAVE BEEN TRAINING OVER WALKER AND
TRINITY COUNTIES WHERE 3 TO 6 INCHES OF RAIN HAS FALLEN SINCE
MIDDAY.

MEANWHILE...THE DRYLINE HAS BEGUN TO ACCELERATE EASTWARD ACROSS SOUTH
CENTRAL TEXAS. ISOLATED SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG
THE DRYLINE...ONE IN MILAM COUNTY AND A COUPLE OF OTHERS SOUTH OF
SAN ANTONIO. AIRMASS AT LEAST OVER SOUTHERN HALF OF SE TX REMAINS
MOIST AND UNSTABLE WITH SFC DEWPOINTS IN THE LOWER 70S. EXPECT
DRYLINE TO MOVE ACROSS THE AREA FROM WEST TO EAST BETWEEN 8 PM AND 1
AM. THE THREAT FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS WILL CONTINUE AS THE DRYLINE INTERACTS WITH THE UNSTABLE AIR
OVER THE AREA. THE FLOODING THREAT APPEARS TO BE WINDING DOWN
HOWEVER GIVEN THE QUICK MOVEMENT OF THE STORMS.

PER SPC...A NEW WEATHER WATCH MAY BE ISSUED IN THE NEXT HOUR OR SO
AND WILL UPDATE FORECAST AS NEEDED.

35/38

&&

.PREV DISCUSSION...
SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY ACROSS SOUTHEAST TEXAS
THIS AFTERNOON. THE STRONGEST ACTIVITY IS JUST TO THE NORTHWEST OF
OUR AREA IN ROBERTSON COUNTY. WE HAVE HAD SEVERAL CELLS MOVE INLAND
FROM THE GULF THAT HAVE EXHIBITED ROTATION...AND VAD WIND PROFILES
CONTINUE TO SHOW A FAVORABLE ENVIRONMENT FOR STORM ROTATION. WILL
LIKELY BE A BUSY NIGHT HERE UNTIL THE COLD FRONT MOVES ACROSS THE
REGION. LATEST MODEL GUIDANCE SUGGESTS THE FRONT WILL MOVE THROUGH
AROUND MIDNIGHT. SHOWERS MAY LINGER UNTIL THE UPPER TROUGH MOVES
THROUGH EARLY MORNING TOMORROW. WE ARE LEANING TOWARD EXTENDING THE
FLOOD WATCH UNTIL THE 4 AM ZONE PACKAGE IN CASE THE SHOWERS DO
LINGER A BIT LONGER THAN MIDNIGHT. IF THINGS DONT PAN OUT...THE
EVENING SHIFT CAN CANCEL IF NECESSARY.

SURFACE HIGH DRIFTS ACROSS SOUTH LATE WEDNESDAY INTO EARLY FRIDAY.
ONSHORE WINDS WILL RETURN TO THE AREA BY FRIDAY MORNING. THE NEXT
SYSTEM APPROACHES THE AREA BY EARLY SATURDAY MORNING. HOWEVER...IT
WILL BE MOVING RATHER RAPIDLY THROUGH THE REGION. THIS WILL LIMIT
THE AMOUNT OF RETURN MOISTURE AND ANY SHOWER/THUNDERSTORM ACTIVITY
WILL LIKELY BE LIMITED TO THE COASTAL AREAS ON SATURDAY. YET ANOTHER
COLD FRONT WILL BEGIN TO TAKE SHAPE OVER THE SOUTHERN ROCKIES ON
SUNDAY AND THIS MAY IMPACT OUR AREA LATE ON MONDAY OR TUESDAY OF NEXT
WEEK. 46

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 53 57 37 61 44 /  60 05 00 00 00
HOUSTON (IAH)         54 59 38 60 44 /  80 05 00 00 00
GALVESTON (GLS)       60 66 45 61 53 /  80 10 00 00 00

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 9 PM.
FLOOD WATCH ALL OF SOUTHEAST TEXAS THROUGH 4 AM WEDNESDAY.
SCA 00-60 NM WATERS.
SCEC BAYS.

&&
Hazardous weather outlook, Nov 23, 4:55 AM CST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
455 AM CST TUE NOV 23 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
455 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
...A FLOOD WATCH IN EFFECT UNTIL 9 PM CST...

AN APPROACHING STRONG UPPER LEVEL DISTURBANCE WILL RESULT IN THE
DEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS OVER SOUTHEAST
TEXAS TODAY AND THIS EVENING. WITH THE SOIL ALREADY SATURATED...
ADDITIONAL HEAVY RAINS WILL LEAD TO A FLOOD SITUATION. EXPECTED
RAINFALL AMOUNTS WILL AVERAGE 1 TO 3 INCHES WITH ISOLATED AMOUNTS UP
TO 5 INCHES. DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT
ENDING THE FLOOD THREAT.

AN UNSTABLE AIRMASS...STRONG WIND SHEAR AND LOW LEVEL INFLOW WILL
HELP PRODUCE STRONG TO SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING. TORNADOES WILL BE THE PRIMARY THREAT ALTHOUGH SOME THREAT
OF DAMAGING WINDS AND HAIL WILL EXIST AS WELL.

DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT ENDING THE FLOOD
AND SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Nov 23, 3:51 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
351 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             MIDWAY                  31.03N 95.75W
11/23/2004  1.75 INCH        MADISON            TX   AMATEUR RADIO

            FM1119 1.5 MILES NORTH OF OSR

0220 PM     HAIL             CROCKETT                31.32N 95.46W
11/23/2004  0.88 INCH        HOUSTON            TX   EMERGENCY MNGR

0240 PM     FUNNEL CLOUD     4 N TRINITY             31.00N 95.37W
11/23/2004                   TRINITY            TX   LAW ENFORCEMENT

            SPOTTED NORTH OF TOWN MOVING NORTHEAST.

0220 PM     TORNADO          BRENHAM                 30.16N 96.40W
11/23/2004                   WASHINGTON         TX   LAW ENFORCEMENT

            MARBLE SIZED HAIL ALSO REPORTED.

0220 PM     TSTM WND DMG     BRENHAM                 30.16N 96.40W
11/23/2004                   WASHINGTON         TX   LAW ENFORCEMENT

            TREES DOWN.

0240 PM     HAIL             BRENHAM                 30.16N 96.40W
11/23/2004  1.75 INCH        WASHINGTON         TX   LAW ENFORCEMENT

            SOUTH SIDE OF TOWN.

0947 AM     TSTM WND GST     JAMAICA BEACH           29.19N 94.98W
11/23/2004  44 MPH           GALVESTON          TX   TRAINED SPOTTER

0325 PM     TORNADO          TODD MISSION            30.26N 95.83W
11/23/2004                   GRIMES             TX   LAW ENFORCEMENT

            POSSIBLE TORNADO IN TOWN.

&&

REHBEIN
Local storm report, Nov 23, 6:29 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
629 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TORNADO          1 E CUT AND SHOOT       30.34N 95.34W
11/23/2004                   MONTGOMERY         TX   LAW ENFORCEMENT

            PUBLIC REPORT OF A TORNADO. TREES DOWN.

0155 PM     TORNADO          N LAKE LIVINGSTON DAM   30.62N 95.03W
11/23/2004                   SAN JACINTO        TX   PUBLIC

            REPORT OF A TORNADO ON THE EDGE OF LAKE LIVINGSTON

0200 PM     TORNADO          3 NE LAKE LIVINGSTON DA 30.65N 94.99W
11/23/2004                   POLK               TX   PUBLIC

            TORNADO NEAR THE EDGE OF LAKE LIVINGSTON

0250 PM     HAIL             BRENHAM                 30.16N 96.40W
11/23/2004  0.75 INCH        WASHINGTON         TX   TRAINED SPOTTER

0252 PM     TORNADO          5 NE MONT BELVIEU       29.90N 94.82W
11/23/2004                   LIBERTY            TX   PUBLIC

            REPORT OF A TORNADO 2 MILES EAST OF 146 AND NORTH OF
            I-10.

0410 PM     TSTM WND DMG     10 SW COLDSPRING        30.49N 95.25W
11/23/2004                   SAN JACINTO        TX   LAW ENFORCEMENT

            TREE DOWN NEAR INTERSECTION OF HWY 3081 AND HWY 725

&&

LW
Local storm report, Nov 23, 6:36 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
636 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 N MONTGOMERY          30.41N 95.70W
11/23/2004                   MONTGOMERY         TX   LAW ENFORCEMENT

            TREE DOWN AT INTERSECTION OF HWY 1097 AND HWY 149

0350 PM     TSTM WND DMG     WILLIS                  30.42N 95.48W
11/23/2004                   MONTGOMERY         TX   LAW ENFORCEMENT

            TREE DOWN ON HWY 1097

&&

LW
Special weather statement, Nov 23, 8:15 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
815 PM CST TUE NOV 23 2004

GMZ330-335-350-355-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
240800-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
815 PM CST TUE NOV 23 2004

...TORNADO WATCH EXTENDED UNTIL 2 AM FOR ALL OF SOUTHEAST TEXAS...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS EXTENDED THE
TORNADO WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 2 AM WEDNESDAY MORNING.
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS NOW ENTERING THE WESTERN
PORTIONS OF SOUTHEAST TEXAS AND WILL MOVE ACROSS THE AREA OVER THE
NEXT FEW HOURS. CONDITIONS REMAIN FAVORABLE FOR SOME OF THE STORMS TO
BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. A SMALL
THREAT OF ISOLATED TORNADOES CONTINUES AS WELL.

IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE AUSTIN...
BRAZORIA...BRAZOS...BURLESON...CHAMBERS...COLORADO...FORT BEND...
GALVESTON...GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...GALVESTON BAY...AND THE GULF WATERS FROM HIGH
ISLAND TO MATAGORDA OUT TO 20 NM.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR
FURTHER WEATHER UPDATES THIS EVENING.
Special weather statement, Nov 23, 8:15 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
815 PM CST TUE NOV 23 2004

GMZ330-335-350-355-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
240800-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
815 PM CST TUE NOV 23 2004

...TORNADO WATCH EXTENDED UNTIL 2 AM FOR ALL OF SOUTHEAST TEXAS...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS EXTENDED THE
TORNADO WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 2 AM WEDNESDAY MORNING.
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS NOW ENTERING THE WESTERN
PORTIONS OF SOUTHEAST TEXAS AND WILL MOVE ACROSS THE AREA OVER THE
NEXT FEW HOURS. CONDITIONS REMAIN FAVORABLE FOR SOME OF THE STORMS TO
BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. A SMALL
THREAT OF ISOLATED TORNADOES CONTINUES AS WELL.

IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE AUSTIN...
BRAZORIA...BRAZOS...BURLESON...CHAMBERS...COLORADO...FORT BEND...
GALVESTON...GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...GALVESTON BAY...MATAGORDA BAY...AND THE GULF
WATERS FROM HIGH ISLAND TO MATAGORDA OUT TO 20 NM.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR
FURTHER WEATHER UPDATES THIS EVENING.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Corpus Christi, TX (KCRP), 00:00Z

3.3 hours before the tornado, 215 km from the path. November 24, 2004.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3323 joules per kilogram, CIN -14, lifted condensation level 782 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 120 square meters per square second, 0 to 6 km bulk shear 47 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3323 J/kg
Mixed-layer CIN
-14 J/kg
Surface CAPE
2944 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.5
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Corpus Christi, TX (KCRP), 12:00Z

8.7 hours after it, 215 km from the path. November 24, 2004.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -36788, lifted condensation level 1972 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-11-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -375 square meters per square second, 0 to 6 km bulk shear 59 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-36788 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
-375 m²/s²
0-3 km storm-relative helicity
-357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.0 K/km

Open this sounding in Storm Lab

The radar

The Houston radar (KHGX), 106 km away, was scanning. The volume nearest the touchdown began at 03:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
03:12 UTCTSTM WND DMGCat SpringAustin, TXTREE DOWN ON HOUSE.
03:20 UTCTORNADO5 Nw WhartonWharton, TXPOSSIBLE TORNADO DAMAGED 4 HOMES IN THE SPANISH CAMP AREA NEAR THE INTERSECTION OF FM HIGHWAY 1161 AND FM HIGHWAY 640.
03:30 UTCTSTM WND DMGWhartonWharton, TXNUMEROUS TELEPHONE POLES SNAPPED...TREES AND POWER LINES DOWN...AND BARNS DAMAGED IN THE AREA BETWEEN GLEN FLORA...EGYPT...HUNGERFORD...AND WHARTON.
04:05 UTCTORNADOPecan GroveFort Bend, TXPOSSIBLE TORNADO IN PECAN GROVE AT KEY MAP LOCATION 566J. TREES DOWN IN THE AREA.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of November 23, 2004

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 2310:40 AM CSTF0Williamson, TX0.120
November 2310:51 AM CSTF0Williamson, TX0.120
November 2311:05 AM CSTF0Williamson, TX0.330
November 231:10 PM CSTF0Montgomery, TX0.220$40,000
November 231:34 PM CSTF0Fayette, TX0.330
November 231:49 PM CSTF0Polk, TX0.115$10,000
November 231:55 PM CSTF0San Jacinto, TX0.120
November 232:20 PM CSTF0Washington, TX0.120$10,000
November 232:52 PM CSTF0Liberty, TX0.120
November 233:25 PM CSTF0Grimes, TX0.225
November 233:30 PM CSTF0Montgomery, TX0.325$10,000
November 233:35 PM CSTF0Maverick, TX0.120
November 233:50 PM CSTF0Montgomery, TX0.120
November 234:08 PM CSTF1Hardin, TX16.0200$100,000
November 234:10 PM CSTF0Chicot, AR1.050$2,000
November 234:24 PM CSTF0Richland Parish, LA0.525
November 234:27 PM CSTF2Hardin, TX8.06001$600,000
November 234:38 PM CSTF0Zavala, TX0.120
November 234:40 PM CSTF0Maverick, TX0.330
November 234:41 PM CSTF2Jasper, TX8.0300$250,000
November 234:55 PM CSTF2Jasper, TX15.0500$500,000
November 235:12 PM CSTF0Maverick, TX0.550
November 235:12 PM CSTF1Newton, TX3.0300$100,000
November 235:40 PM CSTF1Newton, TX to LA9.0300$50,000
November 236:00 PM CSTF0Natchitoches Parish, LA1.025$30,000
November 236:08 PM CSTF0Burnet, TX0.120
November 236:08 PM CSTF1Vernon Parish, LA1.0100$200,000
November 236:08 PM CSTF0Williamson, TX0.3400
November 236:10 PM CSTF1Newton, TX1.0100$40,000
November 236:30 PM CSTF1Newton, TX10.0300$250,000
November 236:35 PM CSTF2Vernon Parish, LA10.06003$500,000
November 236:49 PM CSTF2Natchitoches Parish, LA20.03001$1.0 million
November 236:50 PM CSTF1Vernon Parish, LA14.0150$100,000
November 237:20 PM CSTF0Grant Parish, LA12.075
November 237:20 PM CSTF1Vernon Parish, LA3.050$50,000
November 237:32 PM CSTF0Bell, TX0.150$10,000
November 237:46 PM CSTF0Karnes, TX0.120
November 238:00 PM CSTF0DeWitt, TX0.120
November 238:05 PM CSTF3LaSalle Parish, LA15.0300120$5.8 million
November 238:13 PM CSTF1DeWitt, TX0.5100
November 238:30 PM CSTF0Grant Parish, LA3.075$50,000
November 238:58 PM CSTF0Lavaca, TX0.120
November 239:38 PM CSTF1Marion, AL13.9250$400,000
November 2310:00 PM CSTF2Trinity, TX2.0500$100,000
November 2310:05 PM CSTF0Fort Bend, TX0.120
November 2311:31 PM CSTF0Warren, MS1.075$1,000
November 2311:40 PM CSTF3Jefferson, MS18.0600$300,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.